Key Domination Parameters

  • Gary ChartrandEmail author
  • Teresa W. Haynes
  • Michael A. Henning
  • Ping Zhang
Part of the SpringerBriefs in Mathematics book series (BRIEFSMATH)


In this chapter, two key domination parameters different from the standard domination number are discussed. The first, the independent domination number, was introduced by Stephen Hedetniemi and his coauthor Ernie Cockayne in 1974. The second, the total domination number, was introduced by Hedetniemi together with his coauthors Cockayne and Dawes in 1980.


  1. 1.
    H. Aram, S.M. Sheikholeslami, L. Volkmann, On the total domatic number of regular graphs. Trans. Comb. 1, 45–51 (2012)MathSciNetzbMATHGoogle Scholar
  2. 2.
    D. Archdeacon, J. Ellis-Monaghan, D. Fischer, D. Froncek, P.C.B. Lam, S. Seager, B. Wei, R. Yuster, Some remarks on domination. J. Graph Theory 46, 207–210 (2004)MathSciNetCrossRefGoogle Scholar
  3. 3.
    C. Berge, Theory of Graphs and its Applications (Methuen, London, 1962)zbMATHGoogle Scholar
  4. 4.
    R.C. Brigham, J.R. Carrington, R.P. Vitray, Connected graphs with maximum total domination number. J. Combin. Comput. Combin. Math. 34, 81–96 (2000)MathSciNetzbMATHGoogle Scholar
  5. 5.
    B. Chen, J.H. Kim, M. Tait, J. Verstraete, On coupon colorings of graphs. Discret. Appl. Math. 193, 94–101 (2015)MathSciNetCrossRefGoogle Scholar
  6. 6.
    V. Chvátal, C. McDiarmid, Small transversals in hypergraphs. Combinatorica 12, 19–26 (1992)MathSciNetCrossRefGoogle Scholar
  7. 7.
    E.J. Cockayne, S.T. Hedetniemi, Independence graphs, in Proceedings of the Fifth Southeastern Conference on Combinatorics, Graph Theory and Computing (Florida Atlantic University, Boca Raton, FL, 1974), pp. 471–491. Congress. Numer., No. X, Utilitas Math., Winnipeg, Man. 1974Google Scholar
  8. 8.
    E.J. Cockayne, R.M. Dawes, S.T. Hedetniemi, Total domination in graphs. Networks 10(3), 211–219 (1977)MathSciNetCrossRefGoogle Scholar
  9. 9.
    E.J. Cockayne, S.T. Hedetniemi, Disjoint independent dominating sets in graphs. Discret. Math. 15(3), 213–222 (1976)MathSciNetCrossRefGoogle Scholar
  10. 10.
    E.J. Cockayne, S.T. Hedetniemi, Towards a theory of domination in graphs. Networks 7(3), 247–261 (1977)MathSciNetCrossRefGoogle Scholar
  11. 11.
    E.J. Cockayne, C.M. Mynhardt, The sequence of upper and lower domination, independence and irredundance numbers of a graph. Discret. Math. 122, 89–102 (1993)MathSciNetCrossRefGoogle Scholar
  12. 12.
    E.J. Cockayne, S.T. Hedetniemi, D.J. Miller, Properties of hereditary hypergraphs and middle graphs. Canad. Math. Bull. 21, 461–468 (1978)MathSciNetCrossRefGoogle Scholar
  13. 13.
    A. Eustis, M.A. Henning, A. Yeo, Independence in \(5\)-uniform hypergraphs. Discret. Math. 339, 1004–1027 (2016)MathSciNetCrossRefGoogle Scholar
  14. 14.
    O. Favaron, Two relations between the parameters of independence and irredundance. Discret. Math. 70, 17–20 (1988)MathSciNetCrossRefGoogle Scholar
  15. 15.
    W. Goddard, M.A. Henning, Independent domination in graphs: A survey and recent results. Discret. Math. 313, 839–854 (2013)MathSciNetCrossRefGoogle Scholar
  16. 16.
    W. Goddard, M.A. Henning, Thoroughly dispersed colorings. J. Graph Theory 88(1), 174–191 (2018)MathSciNetCrossRefGoogle Scholar
  17. 17.
    W. Goddard, M.A. Henning, Acyclic total dominating sets in cubic graphs. To appear in Appl. Anal. Discr. Math.Google Scholar
  18. 18.
    T.W. Haynes, S.T. Hedetniemi, P.J. Slater, Fundamentals of Domination in Graphs (Marcel Dekker Inc., New York, 1998)zbMATHGoogle Scholar
  19. 19.
    P. Heggernes, J.A. Telle, Partitioning graphs into generalized dominating sets. Nordic J. Comput. 5, 128–142 (1998)MathSciNetzbMATHGoogle Scholar
  20. 20.
    M.A. Henning, Graphs with large total domination number. J. Graph Theory 35(1), 21–45 (2000)MathSciNetCrossRefGoogle Scholar
  21. 21.
    M.A. Henning, A. Yeo, A transition from total domination in graphs to transversals in hypergraphs. Quaest. Math. 30, 417–436 (2007)MathSciNetCrossRefGoogle Scholar
  22. 22.
    M.A. Henning, A. Yeo, Hypergraphs with large transversal number and with edge sizes at least three. J. Graph Theory 59, 326–348 (2008)MathSciNetzbMATHGoogle Scholar
  23. 23.
    M.A. Henning, A. Yeo, Total domination in graphs (Springer Monographs in Mathematics, 2013). ISBN: 978-1-4614-6524-9 (Print) 978-1-4614-6525-6 (Online)Google Scholar
  24. 24.
    O. Ore, Theory of graphs. Am. Math. Soc. Transl. 38, 206–212 (1962)zbMATHGoogle Scholar
  25. 25.
    L. Sun, J. Wang, An upper bound for the independent domination number. J. Combin. Theory Ser. B 76, 240–246 (1999)MathSciNetCrossRefGoogle Scholar
  26. 26.
    S. Thomassé, A. Yeo, Total domination of graphs and small transversals of hypergraphs. Combinatorica 27, 473–487 (2007)MathSciNetCrossRefGoogle Scholar
  27. 27.
    Zs. Tuza, Covering all cliques of a graph. Discret. Math. 86, 117–126 (1990)Google Scholar
  28. 28.
    B. Zelinka, Adomatic and idomatic numbers of graphs. Math. Slovaca 33, 99–103 (1983)MathSciNetzbMATHGoogle Scholar
  29. 29.
    B. Zelinka, Total domatic number and degrees of vertices of a graph. Math. Slovaca 39, 7–11 (1989)MathSciNetzbMATHGoogle Scholar

Copyright information

© The Author(s), under exclusive license to Springer Nature Switzerland AG 2019

Authors and Affiliations

  • Gary Chartrand
    • 1
    Email author
  • Teresa W. Haynes
    • 2
  • Michael A. Henning
    • 3
  • Ping Zhang
    • 1
  1. 1.Department of MathematicsWestern Michigan UniversityKalamazooUSA
  2. 2.Department of MathematicsEast Tennessee State UniversityJohnson CityUSA
  3. 3.Department of MathematicsUniversity of JohannesburgJohannesburgSouth Africa

Personalised recommendations